Mississippi, 2003

Tornadoes and Hail in Mississippi, May 16 to 17, 2003

May 16 to 17, 2003 · NWS JAN · 41 events in 24 counties and zones

30 thunderstorm wind, 6 hail, 5 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$567,000
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 16, 9:00 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, May 16, 9:00 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1000 PM CDT FRI MAY 16 2003

ON SATELLITE IMAGERY STRONG SOUTHERN STREAM SYSTEM CAUSING A LONG
LINE OF STRONG THUNDERSTORMS FROM EAST TEXAS THROUGH THE
ARKLATX THROUGH NORTHEAST ARKANSAS. SPC HAS REISSUED WATCH FOR
NORTHERN MISSISSIPPI. ANOTHER WATCH MAY BE ISSUED WEST OF INTERSTATE
55 OVER CENTRAL MISSISSIPPI INTO NORTHEAST LOUISIANA AT MIDNIGHT.
DONT EXPECT THE STORMS TO ENTER THE EASTERN END OF THE WATCH AREA
AROUND ACKERMAN UNTIL THE PREDAWN HOURS. SO WILL WORD IN A FEW
POSSIBLY SEVERE OVER NORTHEAST LOUISIANA AND WESTERN MISSISSIPPI.
EXPECT THE STORMS TO ENTER WESTERN MISSISSIPPI AROUND 5  AM.
SO HAVE ADJUSTED TIMING OF MOST OF THE AREA TO BE MAINLY AFTER
MIDNIGHT. THE REST OF FORECAST APPEARS TO BE ON TRACK.

.JAN...
AR...NONE
LA...NONE
MS...NONE

17
Hazardous weather outlook, May 16, 3:11 PM CST, 8 hours 27 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
411 PM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE
TONIGHT...GENERALLY TO THE NORTHWEST OF A LINE FROM RAYVILLE
LOUISIANA...TO YAZOO CITY AND EUPORA MISSISSIPPI. FARTHER
SOUTHEAST...ISOLATED SEVERE THUNDERSTORMS MAY OCCUR LATE
TONIGHT...GENERALLY NORTHWEST OF A NATCHEZ...TO BRANDON...TO
MACON LINE.

DURING THE DAY SATURDAY...ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE OVER THE ENTIRE OUTLOOK AREA.

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL PROGRESS SLOWLY
EASTWARD ACROSS THE SOUTHERN PLAINS AND INTO THE LOWER
MISSISSIPPI VALLEY REGION THIS WEEKEND. THE SYSTEM WILL INTERACT
WITH A VERY MOIST AND UNSTABLE AIRMASS...TO PRODUCE NUMEROUS
THUNDERSTORMS BEGINNING LATER TONIGHT OVER NORTHWEST PORTIONS OF
THE OUTLOOK AREA...GRADUALLY SPREADING OVER THE ENTIRE OUTLOOK
AREA SATURDAY. STRONG WINDS IN THE LOW AND MID LEVELS OF THE
ATMOSPHERE WILL ALLOW THUNDERSTORMS TO BECOME SEVERE...WITH THE
POTENTIAL FOR ISOLATED TORNADOES...DAMAGING WIND GUSTS TO 70
MPH...AND LARGE HAIL TO THE SIZE OF QUARTERS.

...FLOODING...
WITH THE VERY MOIST AIRMASS IN PLACE...THERE WILL BE A POTENTIAL
FOR THUNDERSTORMS WITH VERY HEAVY RAIN...ESPECIALLY OVER THE AREA
ALONG AND NORTHWEST OF A LINE FROM NATCHEZ TO MACON.  PONDING OF
WATER ON ROADWAYS AND IN LOW LYING AREAS MAY OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

...DAYS TWO AND THREE...
THE SEVERE WEATHER POTENTIAL MAY CONTINUE INTO SATURDAY EVENING
OVER THE EASTERN HALF OF THE OUTLOOK AREA...ESPECIALLY IN AREAS
ALONG AND EAST OF INTERSTATE 55. HOWEVER...IT IS EXPECTED THAT
THE UPPER LEVEL LOW PRESSURE SYSTEM WILL WEAKEN AND THE SEVERE
WEATHER RISK SHOULD GRADUALLY WANE OVERNIGHT. THUNDERSTORMS WILL
BE POSSIBLE AGAIN SUNDAY...BUT STORMS SHOULD REMAIN BELOW SEVERE
LIMITS.

...DAYS FOUR THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NECESSARY TONIGHT AND TOMORROW.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 16, 11:22 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1222 AM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 AM    DERMOTT                   AR   0.75 INCH HAIL
05/17/03   CHICOT                         REPORTED BY POLICE.

1210 AM    DERMOTT                   AR   WIND DAMAGE
05/17/03   CHICOT                         TWO TREES DOWN. REPORTED
                                          BY POLICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

30 thunderstorm wind, 6 hail, 5 tornado. Local standard time, as filed.

Thunderstorm Wind, Bolivar

When
May 16, 11:38 PM CST
Where
Bolivar County, Gunnison
Measured
53 kt (61 mph) estimated sustained
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
33.950, -90.950

A very large oak tree was blown down along with several powerlines.

Hail, Bolivar

When
May 16, 11:48 PM CST
Where
Bolivar County, Pace
Measured
0.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.800, -90.867

Thunderstorm Wind, Washington

When
May 17, 4:30 AM CST
Where
Washington County, Greenville
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
33.400, -91.050

Several large limbs were blown down.

Thunderstorm Wind, Warren

When
May 17, 7:30 AM CST
Where
Warren County, Vicksburg
Measured
50 kt (58 mph) estimated sustained
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
32.350, -90.883

A few trees and powerlines were blown down.

Thunderstorm Wind, Hinds

When
May 17, 8:35 AM CST
Where
Hinds County, Raymond
Measured
50 kt (58 mph) estimated sustained
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
32.267, -90.433

A few trees were blown down.

Thunderstorm Wind, Attala

When
May 17, 9:00 AM CST
Where
Attala County, Kosciusko
Measured
50 kt (58 mph) estimated sustained
Property damage
$10,000
Reported by
UTILITY COMPANY
Coordinates
31.950, -88.600

A few trees and powerlines were blown down.

Thunderstorm Wind, Leake

When
May 17, 9:10 AM CST
Where
Leake County, 14 mi N of Carthage
Measured
50 kt (58 mph) estimated sustained
Property damage
$10,000
Reported by
UTILITY COMPANY
Coordinates
31.850, -88.700

A few large limbs were blown down, these limbs downed a few powerlines.

Thunderstorm Wind, Claiborne

When
May 17, 9:15 AM CST
Where
Claiborne County, Countywide
Measured
50 kt (58 mph) estimated sustained
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
31.867, -89.733

Numerous trees were blown down across the county.

Thunderstorm Wind, Rankin

When
May 17, 9:18 AM CST
Where
Rankin County, Fannin
Measured
50 kt (58 mph) estimated sustained
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
32.583, -89.317

A few trees were blown down.

Thunderstorm Wind, Rankin

When
May 17, 9:30 AM CST
Where
Rankin County, Sand Hill
Measured
55 kt (63 mph) estimated sustained
Property damage
$20,000
Reported by
UTILITY COMPANY
Coordinates
32.683, -88.467

Several trees and powerlines were blown down.

Thunderstorm Wind, Scott

When
May 17, 9:37 AM CST
Where
Scott County, Ludlow
Measured
55 kt (63 mph) estimated sustained
Property damage
$20,000
Reported by
UTILITY COMPANY
Coordinates
31.700, -89.133

Several trees and powerlines were blown down.

Thunderstorm Wind, Noxubee

When
May 17, 10:00 AM CST
Where
Noxubee County, Brooksville
Measured
50 kt (58 mph) estimated sustained
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
31.850, -88.883

A few trees and powerlines were blown down.

Thunderstorm Wind, Neshoba

When
May 17, 10:10 AM CST
Where
Neshoba County, Philadelphia
Measured
55 kt (63 mph) estimated sustained
Property damage
$30,000
Reported by
UTILITY COMPANY
Coordinates
31.883, -88.950

Numerous trees and powerlines blown down.

Thunderstorm Wind, Scott

When
May 17, 10:28 AM CST
Where
Scott County, 3 mi N of Forest
Measured
55 kt (63 mph) estimated sustained
Property damage
$15,000
Reported by
UTILITY COMPANY
Coordinates
32.650, -88.500

Several trees and powerlines were blown down.

Thunderstorm Wind, Kemper

When
May 17, 10:35 AM CST
Where
Kemper County, Preston
Measured
50 kt (58 mph) estimated sustained
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
32.833, -88.350

A few trees were blown down.

Thunderstorm Wind, Leake

When
May 17, 10:38 AM CST
Where
Leake County, Carthage
Measured
50 kt (58 mph) estimated sustained
Property damage
$10,000
Reported by
UTILITY COMPANY
Coordinates
31.500, -89.283

Several large limbs blown down on powerlines.

Thunderstorm Wind, Scott

When
May 17, 10:40 AM CST
Where
Scott County, Sebastopol
Measured
55 kt (63 mph) estimated sustained
Property damage
$30,000
Reported by
UTILITY COMPANY
Coordinates
32.417, -89.950

Numerous trees and powerlines were blown down.

Hail, Franklin

When
May 17, 11:04 AM CST
Where
Franklin County, Mc Call Creek
Measured
0.75 in hail
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
31.633, -89.550

Thunderstorm Wind, Neshoba

When
May 17, 11:05 AM CST
Where
Neshoba County, Philadelphia
Measured
50 kt (58 mph) estimated sustained
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
31.617, -89.750

A few trees were blown down.

Tornado, Lincoln

When
May 17, 11:40 AM CST
Where
Lincoln County, 1 mi N of Brookhaven
Rating
F0
Path length
0.2 mi
Path width
25 yd
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.833, -88.433

This tornado snapped a few tree branches and downed a couple of trees.

Thunderstorm Wind, Kemper

When
May 17, 3:15 PM CST
Where
Kemper County, 5 mi E of Scooba
Measured
50 kt (58 mph) estimated sustained
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
32.883, -88.833

A few trees were blown down.

Thunderstorm Wind, Simpson

When
May 17, 3:25 PM CST
Where
Simpson County, Magee
Measured
50 kt (58 mph) estimated sustained
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
31.983, -90.983

A few trees were blown down.

Tornado, Kemper

When
May 17, 3:30 PM CST to 3:31 PM CST
Where
Kemper County, 3 mi SW of Porterville
Rating
F0
Path length
0.3 mi
Path width
25 yd
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
32.417, -89.483

A few trees were blown down by this tornado.

Hail, Newton

When
May 17, 3:40 PM CST
Where
Newton County, Little Rock
Measured
0.75 in hail
Property damage
$1,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
31.350, -89.550

Hail, Jefferson Davis

When
May 17, 3:50 PM CST
Where
Jefferson Davis County, 8 mi N of Bassfield
Measured
0.88 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
32.767, -89.117

Thunderstorm Wind, Covington

When
May 17, 4:15 PM CST
Where
Covington County, Collins
Measured
50 kt (58 mph) estimated sustained
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
31.517, -90.700

A couple of trees were blown down.

Thunderstorm Wind, Noxubee

When
May 17, 4:15 PM CST
Where
Noxubee County, Brooksville
Measured
50 kt (58 mph) estimated sustained
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
31.883, -89.000

Several trees were blown down.

Thunderstorm Wind, Kemper

When
May 17, 4:30 PM CST
Where
Kemper County, Scooba
Measured
55 kt (63 mph) estimated sustained
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
31.600, -90.450

Numerous trees were blown down on Highway 45.

Thunderstorm Wind, Lamar

When
May 17, 5:00 PM CST
Where
Lamar County, 5 mi S of Sumrall
Measured
50 kt (58 mph) estimated sustained
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.533, -89.033

A few trees were blown down.

Thunderstorm Wind, Jones

When
May 17, 5:00 PM CST
Where
Jones County, Countywide
Measured
50 kt (58 mph) estimated sustained
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
32.283, -88.500

A few trees were blown down across the county.

Hail, Covington

When
May 17, 5:05 PM CST
Where
Covington County, 3 mi S of Seminary
Measured
0.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.350, -89.267

Tornado, Jones

When
May 17, 5:30 PM CST to 5:32 PM CST
Where
Jones County, Moselle
Rating
F1
Path length
1 mi
Path width
75 yd
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
32.733, -89.533

This tornado downed numerous trees, blew tin siding off a few buildings and threw tree debris across Interstate 59.

Hail, Jasper

When
May 17, 5:30 PM CST
Where
Jasper County, Heidelberg
Measured
0.88 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.233, -88.583

Thunderstorm Wind, Forrest

When
May 17, 5:38 PM CST
Where
Forrest County, Petal
Measured
50 kt (58 mph) estimated sustained
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
31.500, -89.500

A few powerlines were blown down.

Tornado, Jasper

When
May 17, 5:40 PM CST to 5:45 PM CST
Where
Jasper County, 3 mi E of Heidelberg
Rating
F0
Path length
2 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
32.767, -89.117

This weak tornado downed a few trees in SE Jasper county as it moved into Clarke county at 1745 LST.

Tornado, Clarke

When
May 17, 5:45 PM CST to 6:06 PM CST
Where
Clarke County, 11 mi W of Shubuta
Rating
F1
Path length
10 mi
Path width
75 yd
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
33.233, -88.583

This tornado entered Clarke county from Jasper county at 1745 LST. This tornado downed dozens of trees along a spotty track which dissipated near DeSoto.

Thunderstorm Wind, Lauderdale

When
May 17, 5:45 PM CST
Where
Lauderdale County, Whynot
Measured
55 kt (63 mph) estimated sustained
Property damage
$30,000
Reported by
UTILITY COMPANY
Coordinates
31.617, -89.183

Numerous trees and powerlines were blown down.

Thunderstorm Wind, Jones

When
May 17, 5:49 PM CST
Where
Jones County, Laurel
Measured
50 kt (58 mph) estimated sustained
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
32.567, -89.717

A few trees were blown down.

Thunderstorm Wind, Kemper

When
May 17, 5:53 PM CST
Where
Kemper County, Porterville
Measured
50 kt (58 mph) estimated sustained
Property damage
$20,000
Reported by
UTILITY COMPANY
Coordinates
32.483, -89.867

A few trees and powerlines were blown down.

Thunderstorm Wind, Clarke

When
May 17, 6:05 PM CST
Where
Clarke County, Shubuta
Measured
55 kt (63 mph) estimated sustained
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
32.933, -89.533

Numerous trees were blown down around Shubuta.

Thunderstorm Wind, Clarke

When
May 17, 6:25 PM CST
Where
Clarke County, Carmichael
Measured
55 kt (63 mph) estimated sustained
Property damage
$50,000
Reported by
UTILITY COMPANY
Coordinates
33.050, -89.583

Numerous trees and powerlines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyThe tornado archive for Mississippi, 2003Warnings in Mississippi, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355763, 5355764, 5355762, 5355761, 5355760, 5355871, 5355870, 5355959, 5355960, 5355869, 5355868, 5355867, 5355866, 5355865, 5355864, 5355863, 5355561, 5355877, 5355878, 5355876, 5355468, 5355560, 5355469, 5355875, 5355559, 5355558, 5355874, 5355557, 5355556, 5355872, 5355873, 5355467, 5355478, 5355477, 5355470, 5355471, 5355476, 5355472, 5355473, 5355474, and more.